Banach Journal of Mathematical Analysis

Reflexive sets of operators

Janko Bračič, Cristina Diogo, and Michal Zajac

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

For a set M of operators on a complex Banach space X, the reflexive cover of M is the set Ref(M) of all those operators T satisfying TxMx¯ for every xX. Set M is reflexive if Ref(M)=M. The notion is well known, especially for Banach algebras or closed spaces of operators, because it is related to the problem of invariant subspaces. We study reflexivity for general sets of operators. We are interested in how the reflexive cover behaves towards basic operations between sets of operators. It is easily seen that the intersection of an arbitrary family of reflexive sets is reflexive, as well. However this does not hold for unions, since the union of two reflexive sets of operators is not necessarily a reflexive set. We give some sufficient conditions under which the union of reflexive sets is reflexive. We explore how the reflexive cover of the sum (resp., the product) of two sets is related to the reflexive covers of summands (resp., factors). We also study the relation between reflexivity and convexity, with special interest in the question: under which conditions is the convex hull of a reflexive set reflexive?

Article information

Source
Banach J. Math. Anal., Volume 12, Number 3 (2018), 751-771.

Dates
Received: 21 September 2017
Accepted: 24 January 2018
First available in Project Euclid: 18 May 2018

Permanent link to this document
https://projecteuclid.org/euclid.bjma/1526630423

Digital Object Identifier
doi:10.1215/17358787-2018-0002

Mathematical Reviews number (MathSciNet)
MR3824750

Zentralblatt MATH identifier
06946080

Subjects
Primary: 47A99: None of the above, but in this section
Secondary: 47L05: Linear spaces of operators [See also 46A32 and 46B28] 47L07: Convex sets and cones of operators [See also 46A55]

Keywords
reflexive set of operators convex set of operators locally linearly dependent operators

Citation

Bračič, Janko; Diogo, Cristina; Zajac, Michal. Reflexive sets of operators. Banach J. Math. Anal. 12 (2018), no. 3, 751--771. doi:10.1215/17358787-2018-0002. https://projecteuclid.org/euclid.bjma/1526630423


Export citation

References

  • [1] C. D. Aliprantis and K. C. Border, Infinite Dimensional Analysis: A Hitchhiker’s Guide, 3rd ed., Springer, Berlin, 2006.
  • [2] A. Białynicki-Birula, J. Browkin, and A. Schinzel, On the representation of fields as finite union of subfields, Colloq. Math. 7 (1959), 31–32.
  • [3] J. Bračič, Algebraic reflexivity for semigroups of operators, Electron. J. Linear Algebra 18 (2009), 745–760.
  • [4] M. Brešar and P. Šemrl, On locally linearly dependent operators and derivations, Trans. Amer. Math. Soc. 351 (1999), no. 3, 1257–1275.
  • [5] S. Grivaux and M. Roginskaya, On Read’s type operators on Hilbert spaces, Int. Math. Res. Not. IMRN 2008, Art. ID 083.
  • [6] D. Hadwin, E. Nordgren, H. Radjavi, and P. Rosenthal, Orbit-reflexive operators, J. Lond. Math. Soc. (2) 34 (1986), no. 1, 111–119.
  • [7] D. R. Larson, Reflexivity, algebraic reflexivity and linear interpolation, Am. J. of Math. 110 (1988), no. 2, 283–299.
  • [8] A. I. Loginov and V. S. Shulman, Hereditary and intermediate reflexivity of $W^{*}$-algebras (in Russian), Izv. Ross. Akad. Nauk Ser. Mat. 39 (1975), no. 6, 1260–1273; English translation in Math. USSR-Izv. 9 (1975), no. 6, 1189–1201.
  • [9] V. Müller and J. Vršovský, On orbit-reflexive operators, J. Lond. Math. Soc. (2) 79 (2009), no. 2, 497–510.
  • [10] H. Radjavi and P. Rosenthal, Invariant Subspaces, Ergeb. Math. Grenzgeb. 77, Springer, New York, 1973.
  • [11] D. Sarason, Invariant subspaces and unstarred operator algebras, Pacific J. Math. 17 (1966), 511–517.